| Model Number |
1DLMCP05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Unspecified Infection (1930)
| Date of Event |
08/20/2015
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The initial reporter's complete address is (b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2005 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, infected mesh, revision.Additional event specific information was not provided.
Additional Manufacturer Narrative
A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore® dualmesh® plus biomaterial for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Added medical history.Updated results code.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: records prior to (b)(6) 2005 were not provided.(b)(6) 2005: (b)(6).Operative report.Preoperative diagnosis: umbilical hernia.Postoperative diagnosis: umbilical hernia.Operation performed: open umbilical hernia repair with dualmesh measuring 7.0 cm by 10.0 cm.Indication: see history and physical dated (b)(6) 2005.Findings: ¿at operation, the patient had a 3.0 cm defect at the umbilicus in diameter.No ventral hernia was identified.Details of the operative procedure: the patient was placed on the operating table in supine position and given general endotracheal anesthesia.She had bilateral lower extremity compression boots in place as well as 2.0 gm of ancef preoperative antibiotics.The patient was then given general endotracheal anesthesia and after getting the okay by anesthesia, the patient¿s abdomen was prepped and draped in the usual standard fashion from xiphoid to pubis and lateral to the table.At that point, palpation of the abdomen in the epigastric area did not reveal any palpable defect or masses, therefore the umbilicus was identified and 0.5% marcaine with epinephrine was injected in a transverse fashion inferior to the umbilicus.That incision was made without difficulty.The incision was taken down to the fascia where the umbilicus was removed off the fascia using electrocautery, 3.0 to 3.5 cm defect in diameter was identified.Allis clamps were used to surround the fascial edges and the peritoneal tissue was moved off the anterior fascia.At that point, a piece of dualmesh measuring 7.0 cm by 10.0 cm was cut to the appropriate fashion and sutured in with interrupted 0-prolene sutures in a clockwise fashion without difficulty.A no-tension repair was performed.The subcutaneous tissue was then reapproximated with a running 0-vicryl suture over the top of the fascial defect and interrupted 3-0 vicryl sutures were placed in the subcutaneous tissue to reapproximate the skin.The skin was then reapproximated using a running 4-0 vicryl suture.Benzoin, steri-strips, sterile dressing was applied.The patient tolerated the procedure well without difficulty and returned to recovery room in stable condition.All sponge, needle and instruments counts were correct at the end of the case.¿ (b)(6) 2005: (b)(6).Implant sticker.Dualmesh plus antimicrobial.Lot: 02801693.Item: 1dlmcp05.The records confirm a gore® dualmesh® plus biomaterial ((b)(6)) was implanted during the procedure (b)(6) 2006: (b)(6).Operative report.Preoperative diagnosis: incisional ventral hernia.Postoperative diagnosis: incisional ventral hernia.Operation performed: open ventral hernia repair with mesh.Indication: see history and physical dated (b)(6) 2006.Findings: ¿the patient had large swiss cheese abnormality of the ventral aspect of her abdomen as well as a cholecystectomy right upper quadrant hernia.Description of procedure: the patient was brought to the operating room and placed on the operating table in the supine position.She had bilateral lower extremity boots in place and functioning prior to induction of general anesthesia.The patient was then given general endotracheal anesthesia.After given the okay by anesthesia, the patient's abdomen was prepped and draped in the usual fashion from xiphoid to pubis and onto the table.At that point, a midline incision was made and taken down to the fascia using electrocautery with care.Multiple holes of swiss cheese fascia was identified.On getting into the abdomen, the adhesiolysis took approximately 1-1/2 hours.Once all the adhesions from the anterior abdominal wall were taken down, the right subcostal incision was identified with a hernia present; therefore, a piece of dualmesh 7.5 x 10 cm was placed in the right upper quadrant and stapled.Intracorporal stapling device held it in position without difficulty.Attention was then focused to the ventral aspect of the hernia, which was cleaned off circumferentially.A piece of 13 x 22-cm surgassist probe mesh was then opened on the back table and placed in the canister for rehydration.No injury to bowel was identified.Omentum was in the anterior portion of the abdomen.Surgassist mesh was then sutured into the abdomen circumferentially through separate stab incisions laterally with #1 ethibond sutures, approximately every cm to 1.5 cm circumferentially around the mesh.The mesh was sutured in.It was verified that there were no holes in the meshing process around the perimeter of the mesh.The fascia was then closed with interrupted #1 ethibond sutures.The subcutaneous tissue was closed with 3-0 vicryl running suture.The skin was closed with staples.All of the stab incisions were closed with staples as well.A sterile dressing was applied.The patient tolerated the procedure well.She did return to the recovery room in stable condition.All sponge and instrument counts were correct at the end of the case.¿ (b)(6) 2006: western baptist hospital.Implant sticker.Gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp05.Lot batch code: 03811582.W.L.Gore & associates.The records confirm a gore® dualmesh® plus biomaterial ((b)(4)) was implanted during the procedure.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore® dualmesh® plus biomaterial for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??:[missing records: records between 04/17/06 and 10/06/17 including operative report for removal of ¿infected mesh¿ were not provided.].(b)(6) 2017: (b)(6) center.(b)(6) rn.Nurse notes.Wound event: 2 years ago, surgery to remove infected mesh; wound never completely healed.Location: abdomen, midline.Pre-existing: yes.Photo taken: yes.(b)(6) 2017:(b)(6) center.Photograph.Wound 1: abdomen midline, 2 photographs.(b)(6) 2017:(b)(6) center.(b)(6), md.History & physical.Presents for wound evaluation.Wound type: non-healing surgical.Wound location: abdomen.Modifying factors: shear force, obesity and smoking.Reports developed wound on abdomen that was left open to heal by secondary intention by vanderbuilt [sic] after removing infected mesh.Started 4 months ago.She believes this is healing; has been applying cleocin gel daily.No fever/chills.Hx of significant traumatic episodes with abdomen and infected mesh removal.Taking bactrim ds twice daily.Pmh: anxiety, diabetes mellitus; recent dx by dr.Carrico, hernia, osteoarthritis, post-traumatic stress, stab wound of abdomen; stabbed several times 16 years ago.Psh: abdominal mesh removed, back surgery, cholecystectomy, hand tendon surgery after trauma from stab wound, hernia repair, hysterectomy.Social hx: current every day smoker, 1 pack/day.No alcohol.Wt.280 lbs., bmi 43.85.Abdomen: soft, non-tender, bowel sounds x4 quadrants, no guarding, rebound tenderness, distention or palpable mass.[photograph image x2 of abdomen/open wound].Impression: abdominal post-surgical wound.Abdominal wound dehiscence.Continuous tobacco abuse.Plan: abdominal binder, cleocin gel, quit smoking.Discussed appropriate home care of wound.Wound redressed.F/u 1 week, recommend no smoking, offloading instructions given.Dressing orders: soap and water wash, no soaking in tub.Xeroform dry gauze, medipore tape, change once daily, wear abdominal binder.(b)(6) 2017:(b)(6) center.(b)(6), md.Procedure report.Non-excisional debridement.Anesthetic: lidocaine gel.Using curette the wound was sharply debrided down through and including the removal of viable and non-viable epidermis and dermis.Devitalized tissue debrided: fibrin, biofilm, slough and exudate and epidermis and dermis.Percent of wound debrided: 50%.Total surface area debrided: 31 sq.Cm.Post debridement measurements and assessment: abdomen wound 1, atypical, abdomen midline.Wound image: photograph of abdomen/open wound x2.Dressing status: old drainage.Wound not cleansed.Length: 10.2 cm.Width: 6.2 cm.Depth (cm):.3.Calculated wound size: 63.24 cm².Tunneling: 0.Undermining: 0.Wound assessment: granulation tissue; drainage; red; pink; slough; yellow.Drainage amount: moderate.Drainage description: green.Odor: none.Margins: epibole (rolled edges).Peri-wound: brown; pink.Non-staged wound description: full thickness.Pink% wound bed: 25.Red% wound bed: 50.Yellow% wound bed: 25.Debridement per physician: full thickness.Time out: yes.Procedural/post procedural pain: 0.Pain level 4; acute pain.Bleeding: minimal.Hemostasis: by pressure.Response to treatment: well tolerated.(b)(6) 2017:(b)(6) center.(b)(6), md.Physician orders.Wound care.Dressing orders: abdomen wound; soap and water wash, no soaking in tub.Clindamycin gel; thin layer to wound, cover w/dry amd gauze, secure w/medipore tape.Change once daily.Wear abdominal binder at all times.Use hibiclens wash twice weekly.Wcc f/u visit 1 week.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore® dualmesh® plus biomaterial for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: explant #1 and #2, implant #3 preoperative complaints: ¿ (b)(6) 2015:(b)(6) medical center.(b)(6) indications: ¿¿ is a 38 year old female who presents with incisional hernia, infected abdominal wall mesh for exploratory laparotomy, excision of multiple infected abdominal wall meshes, incisional hernia repair; initial, reducible, enterolysis; freeing of intestinal adhesion.With the patient, i discussed preoperatively in detail the risks, benefits, alternatives, and potential complications.The patient understood and requested to proceed.¿ explant #1 and #2, implant #3 procedure: exploratory laparotomy without biopsy.Excision of multiple infected abdominal wall meshes.Incisional hernia repair; initial, reducible with mesh insertion.Enterolysis; freeing of intestinal adhesion.Locations: greater omentum, transverse colon.Implant: gore® bio-a® tissue reinforcement [no product id, 30cm x 30cm inlay] explant #1 and #2, implant #3 date: (b)(6) 2015 (hospitalization (b)(6) 2015) ¿ (b)(6) 2015: (b)(6) medical center.(b)(6) operative report.Assistant:(b)(6) preoperative diagnosis: incisional hernia, incisional without obstruction or gangrene, recurrent.Postoperative diagnosis: incisional hernia, incisional, without obstruction or gangrene.Infected abdominal wall mesh.Anesthesia: general.Complications: no complications.Estimated blood loss: 25 cc.Specimens removed: hernia sac.Drains: bilateral 19f blake drains in subcutaneous space.¿ findings: grossly purulent and infected periumbilical mesh.Fascial defect of 25cm x 20cm by ehs criteria.¿ technique: ¿the patient was positively identified, was taken to the operating room, and placed supine on the operating room table.A time-out was performed confirming correct patient and procedure.We also confirmed initiation of deep venous thrombosis prophylaxis and wound prophylaxis.After successful induction of endotracheal anesthesia, the arms were carefully tucked and padded.An orogastric tube was placed as well as a foley catheter.We began the operation with a 5cm upper mid line incision well away from her known indwelling meshes.This was done with a #15 blade.The subcutaneous tissues were divided with the bovie.The peritoneal cavity was entered without difficulty superiorly.We extended the incision inferiorly and encountered dense adhesions of the omentum, colon, and multiple meshes to the anterior abdominal wall.There were multiple areas of reherniation.Great care was taken to carefully and sharply lyse the adhesions from the anterior abdominal wall.This was a very extensive dissection given the inflammation, surgically altered field, and her morbid obesity.After 2hours, we had isolated the abdominal wall.We confirmed hemostasis and no injury to the bowel.We then proceed with mesh excision.The periumbilical mesh had some purulence extending into the chronic wound sinus which was excised.Given that this area was infected and in continuity with multiple pieces of goretex based intra peritoneal meshes, i felt the safest course of action would be to remove all prosthetic material from her abdominal wall.This was done by excision of two-three separate pieces of goretex based mesh from the anterior abdominal wall in the mid line and in the right upper abdomen.We also excised the smaller periumbilical mesh.This was all sent for pathology.The grossly infected periumbilical mesh was also sent for microbiology.We confirmed hemostasis.The fascia i defect appeared 25 cm x 20cm in total extent.We confirmed hemostasis within the abdominal cavity.Given the level of contamination, her morbid obesity and nicotine use, i did not feel it would be appropriate at this time to perform a formal abdominal wall reconstruction.The right upper abdomen portion of the hernia was repaired primarily with minimal tension using running #1 looped pds.We decided to perform an intra peritoneal inlay for the mid line component using gore bio-a absorbable synthetic mesh 30cm x 30cm mesh.This was sutured to the abdominal wall using a running #1 pds suture in a halsted fashion.The subcutaneous tissue was irrigated warm sterile saline.Subcutaneous flaps were raised for 6cm on each side to facilitate skin closure.Two 19f blake drains were placed in the subcutaneous space and sutured to the skin using #2-0 nylon suture.The skin was left open and packed using widely spaced double staples and telfa wicks.A bulky dressing was placed.Abdominal films obtained for counts did not reveal unexpected foreign objects.I was present for the entire duration of my procedure.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.A previous patient code was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 02801693.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.